What the recent drug recalls really mean

Many of you have probably heard about the recent drug recalls of a variety of blood pressure medications. While there are a lot of names of medications being thrown around as recalled, this situation centers around one drug in particular, Valsartan. Valsartan is part of a class of blood pressure medications known as angiotensin receptor blockers, or ARBs. The drug was originally recalled months ago due to trace findings of an impurity within the tablets. This impurity is N-nitrosodiethylamine (NDEA), which has possible carcinogenic (cancer causing) properties. This means that miniscule amounts of what may or may not be a cancer causing agent had contaminated the tablets. This also means that the drug Valsartan itself is not a cancer causing agent.

Only certain manufacturers are involved in this recall, meaning that just because you take a product containing valsartan, does not mean your tablets are affected. Only certain lots, or batches, of the drug from certain manufacturers are involved. These manufacturers include Mylan and Teva pharmaceuticals. The identified lots of Mylan and Teva products containing the contaminated valsartan includes combination products that have other drugs in them. This is why you have seen the names Amlodipine and Hydrochlorothiazide (HCTZ) thrown around in recall news. The products recalled were combination drugs of Valsartan + Amlodipine, Valsartan + HCTZ and Valsartan + HCTZ + Amlodipine. However, Amlodipine and HCTZ as stand alone products ARE NOT included in the recall and do not contain the impurity. If the product you are taking does not contain the drug valsartan it is NOT contaminated and you should continue taking the drug as prescribed.

How do you know if your medication is part of the recall? When a recall is announced ALL pharmacies are notified via a form that lists all of the recalled products that they use to check their stock. Every pharmacy must return this form stating whether they do or do not have the product being recalled. If they DO have the product the pharmacy must print a report of all individuals who have the contaminated drugs and notify them. If you have NOT already been contacted by your pharmacy stating that you are in possession of a recalled drug, your medication is safe and you should continue taking it as prescribed.

If you have been notified that your medication is part of the recall, do not worry. The risk involved with the impurity is nearly negligible. Once you have been notified, there are 2 options you can take. Your pharmacy can issue you a replacement supply of your medication from a different lot or manufacturer that is not contaminated. It is possible that your pharmacy may not have any replacement stock to give you, due to the increased demand and decreased supply of the products. If that is the case, you or your pharmacist can contact your doctor for an alternative medication to replace the one you have been taking. The ARB class of medication contains other drugs that work the same as valsartan, including losartan, irbesartan and olmesartan. These drugs should be equally as effective for you at controlling your blood pressure. These products also come in combination forms like valsartan, in the event that you are taking the combination product.

If you are unsure if your medication is involved in the recall, contact your pharmacy as soon as possible to inquire. Do NOT stop taking your medication until you are told that your medication is part of the recall. The risk involved with stopping your medication is greater than the risk involved with taking the contaminated product. Your Four Corners pharmacist or pharmacy student is always available to answer any question you may have about the recalled drugs and exactly what that means for your medication.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s